(HealthDay News) — Menopausal hormone therapy may raise the risk for lower gastrointestinal bleeding, according to new research presented at Digestive Disease Week
Prashant Singh, MD, of Massachusetts General Hospital in Boston, and colleagues collected data on 73,863 women. The researchers compared episodes of gastrointestinal bleeding among those who used menopausal hormone therapy with those who never used it.
The researchers compensated for other known risk factors for intestinal bleeding, including weight, smoking, use of oral contraceptives and use of aspirin and nonsteroidal anti-inflammatory drugs.
Women currently using menopausal hormone therapy have about a 50% increased risk for major gastroinestinal bleeding compared with women who never used menopausal hormone therapy, according to the data.
Additionally, women using menopausal hormone therapy were more than twice as likely to have ischemic colitis and lower gastrointestinal bleeding.
The team also found that the longer a woman remained on menopausal hormone therapy, the more likely she was to have major gastrointestinal bleeding.
However, there was no difference in the incidence of upper gastrointestinal bleeding between women who used menopausal hormone therapy and those who didn’t.
“It is important for patients to know that menopausal hormone therapy is an effective treatment,” Singh said in a Digestive Disease Week new release.
“However, both clinicians and patients should be more cautious in using this therapy in some cases, such as with patients who have a history of ischemic colitis. The decision should be based on whether the benefits of menopausal hormone therapy outweigh the risks.”
- Singh P et al. Abstract 783. Presented at: Digestive Disease Week (DDW) 2015; May 16-19, 2015; Washington, D.C.